North Carolina, 2020

Damaging Winds in North Carolina, January 11 to 12, 2020

January 11 to 12, 2020 · NWS RAH · 23 events in 15 counties and zones

A potent shortwave disturbance aloft and associated cold front allowed for the development of a damaging line of showers and storms. The prefrontal line moved across the area during the late evening and into the early morning hours, producing lots of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$168,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A potent shortwave disturbance aloft and associated cold front allowed for the development of a damaging line of showers and storms. The prefrontal line moved across the area during the late evening and into the early morning hours, producing lots of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 11, 8:10 PM EST, 2 hours earlier.

Area forecast discussion, Jan 11, 8:10 PM EST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
810 PM EST Sat Jan 11 2020

.SYNOPSIS...
Gusty southerly winds will develop this afternoon and evening as a
cold front approaches from the west. The cold front will push east
through the region this evening and overnight. The front will stall
over southern NC Sunday, then remain nearly stationary through
early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 950 AM Saturday...

Latest forecast guidance may be trending slightly faster with the
timing of the convective line/QLCS through the area tonight through
early Sunday. Otherwise, very little changed in the overall thinking
and forecast.

Through Tonight:

An energetic mid-level shortwave trough over the southern Plains
this morning will become increasingly negatively tilted as it moves
northeastward across the mid Mississippi and then the Ohio Valley
through the evening, and will reach the Eastern Great Lakes by
Sunday morning. A developing surface low will follow suit, with the
trailing sfc front crossing the mtns and moving into central NC
overnight. While the strongest large-scale ascent and dynamics will
track north of the area, modest H5 falls of 30 to 60 meters, atop
frontal lifting will help to drive a pre-frontal squall line into
the area from the west late this evening and overnight. However,
increasing spatial separation between the convective line advancing
east across central and eastern portions of the NC and the stronger
upper dynamics lifting off to the north is expected to lead to
significant weakening overnight.

A 60-70kt LLJ traversing the region, coincident with increasingly
instability on the order of 500-750 J/KG of MLCAPE as BL dewpoints
surge into the 60s, will pose primarily a damaging wind threat
across central NC Saturday night as the QLCS moves into the area,
especially across the western Piedmont, in closer proximity to the
better upper dynamics. Owing to the incredibly strong shear, an
isolated tornado is also possible, again with the western Piedmont
counties in a more favored area.

The late arrival of the front and strong moisture transport from the
west means that rain chances will remain low through the afternoon,
with only intermittent rain showers. PoPs will increase from west to
east through the evening and overnight hours. Rainfall amounts
between 0.25 to 0.50" highest across the western Piedmont. Thus, no
flooding is expected.

Gusty winds of 20 to 25 mph will further strengthen to to 30 to 40
mph this evening and into the overnight, ahead of the cold front and
squall line. These strong southerly winds and widespread clouds will
result in record hi-mins Saturday night with low ranging from upper
50s NW to mid/upper 60s SE.

Sunday:

The core of the strong low-level jet, which will largely
serve as the effective front, will shift offshore late Sunday
morning. Initially, drier air will filter into western and central
portions of the forecast area through the day. However, the deeper
moist plume is forecast to hang up across eastern/coastal NC through
the day and will eventually pivot back north in response to a
secondary mid-level shortwave ejecting NEWD into Mid MS Valley.
This isentropic will lead to continued chances for intermittent rain
showers across the eastern Piedmont, Sandhills and coastal plain
counties through the afternoon.

Although we fall shy of record territory, the unseasonably warm
temps will continue with daytime highs averaging 20 degrees above
normal. Under varying degrees of clouds and sun, highs ranging from
upper 60s NW to lower/mid 70s SE.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 310 PM Saturday...

Sunday night through early Monday, a quasi-stationary front will
remain stalled across the southern and eastern portions of the NC
Piedmont, keeping at least on and off shower activity prevalent
across the region. With time, the front will begin to shift ever so
slightly northward as the offshore sfc ridge is forced further south
and sequentially drawn inland in response to the departing mid-level
shortwave Monday morning. This will strengthen a slowly maturing
southerly fetch, igniting a gradual WAA regime which should persist
through much of the short-term period. Shower activity should
transition from a more stratiform rain to convective showers with a
slight chance of Thunder by Monday afternoon and evening, where
skinny CAPE model sounding profiles approaching 500 J/KG ML CAPE and
modest deep layer-shear will combine in the vicinity of the slowly
migrating front. Any thunder lovers should probably plan for a quick
trip to the south and east however, as most favorable areas for a
quick, likely sub-severe storm at this point, will be primary east
of US-1 with scattered showers more prevalent in areas further
northwest of the Triangle. Another batch of moderate to locally
heavy showers will spread northeast into central NC Tuesday
night/early Wednesday, with the epicenter of heaviest precipitation
likely shifting further northwest into the I-40/I-85 corridors. QPF
amounts the period will likely fall in the 0.5 (SE) to 1.5 inches
(NW) range with locally higher amounts possible.

Above normal temperatures will continue through much of the period,
especially during the overnight hours thanks to plentiful insolation
remaining overhead. A cold front will finally clear the area of
moisture at all atmospheric levels Thursday morning, bringing an end
to the persistent precipitation chances and returning temperatures
back toward normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Saturday...

The cold front will continue to settle south and east of the area
Thursday evening as transient Canadian surface high pressure slides
east through the Great Lakes region, briefly extending south along
the lee side of the Mountain range. A brief period of CAD-like
conditions may result Friday afternoon/evening ahead of an
intensifying upper-trough, likely to spread a cold front through the
region late Saturday into early Sunday.

Temperatures Thursday night will fall to near freezing, with near-
normal temperatures likely on Friday afternoon. The exception here
may be across the Triad region, which may flirt closer to the 50
degree mark thanks to increasing cloud cover. Increasing POPs likely
Saturday and Saturday night.

&&

.AVIATION /01z SUNDAY THROUGH THURSDAY/...
As of 810 PM Saturday...

Adverse aviation conditions are expected across central NC from
tonight through Sunday morning, as a strong cold front and
accompanied line of heavy showers and storms currently in western NC
moves through the area. A very strong 60-70 kt low-level jet exists
ahead of the front, and this will result in mechanical turbulence
that could make flying difficult, especially for smaller aircraft.
In addition, surface winds are already increasing well ahead of the
line, with GSO reporting a gust of 35 kts at 00z. MVFR ceilings will
also continue across the entire area.

The line of storms is expected to arrive in the Triad around 03z,
and the farther east TAF sites by around 06-09z. As the convective
band moves through, expect a period of MVFR visibilities and MVFR to
IFR ceilings. In addition, surface winds will be quite strong,
gusting as high as 35-40 kts. The line should weaken as it moves
east, so the best chance for storms, along with the strongest winds
and lowest visibilities, will be at INT and GSO.

Conditions will rapidly improve after the front moves through, with
decreasing winds and VFR expected by the mid-to-late morning hours
across INT, GSO, and RDU. Farther south and east across FAY and RWI,
model guidance is showing the potential for MVFR ceilings to linger
throughout the day on Sunday, so have kept that in the TAFs there
for now. Confidence of this occurring is higher at FAY than at RWI.

Looking beyond 00z Monday: Sub-VFR conditions and rain should return
to central NC Sunday night through Wednesday as the front lifts back
north and stalls out near central NC. However, the exact placement
and timing of the front is highly uncertain at this time.

&&

.Climate...

Daily record highs and record high minimum temperatures for this
weekend, January 11-12 include:

January 11 daily record high minimum and record highs include:

Raleigh      57/1974 and 76/1890
Greensboro   51/1972 and 71/1909
Fayetteville 59/2008 and 76 1974

January 12 daily record high minimum and record highs include:

Raleigh      56/2018 and 76/1890
Greensboro   54/2018 and 76/1907
Fayetteville 58 2018 and 79 2013

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/CBL
NEAR TERM...CBL
SHORT TERM...Morrow
LONG TERM...Morrow
AVIATION...Danco
CLIMATE...Badgett
Hazardous weather outlook, Jan 11, 9:43 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
943 PM EST Sat Jan 11 2020

NCZ010-011-027-028-042-043-078-089-130245-
Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson-
943 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Southerly winds of 15 to 25 mph, with gusts to 40 to 45 mph,
especially in rain showers are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021>026-038>041-073>077-083>086-088-130245-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-Moore-Lee-
Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-
943 PM EST Sat Jan 11 2020

...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Southerly winds will increase to 20 to 25 mph, with gusts to 40 to
45 mph, especially in rain showers.

A line of thunderstorms moving into the area from the west could
produce isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of rainfall may lead to increasing flood threat by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 89 km away, was scanning. The volume nearest the first event began at 03:10 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
January 11, 10:10 PM EST to 11:00 PM EST
Where
Forsyth County, 0.2 mi WNW of Tobaccoville to 3.81 mi ESE of Union Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.231, -80.383

Numerous trees and power lines were reported down across the county.

Thunderstorm Wind, Stanly

When
January 11, 10:35 PM EST to 10:45 PM EST
Where
Stanly County, 0.87 mi E of Red Cross to 1.78 mi W of St Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.268, -80.355

Numerous trees and power lines were reported down across western portions of the county.

Thunderstorm Wind, Stanly

When
January 11, 10:45 PM EST to 11:10 PM EST
Where
Stanly County, 1.49 mi NNE of Bloomington to 4.35 mi SSE of Badin
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.349, -80.307

Numerous trees were reported down across the county.

Thunderstorm Wind, Anson

When
January 11, 10:50 PM EST
Where
Anson County, 1.3 mi ENE of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.907, -80.079

One tree was reported down on City Pond Road near North Carolina Highway 742.

Thunderstorm Wind, Guilford

When
January 11, 11:06 PM EST
Where
Guilford County, 2.7 mi ENE of Hillsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.219, -79.788

Trees and power lines were reported down along North Church Street near the intersection with North Carolina Highway 150.

Thunderstorm Wind, Guilford

When
January 11, 11:18 PM EST
Where
Guilford County, 0.23 mi E of Pomona
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.070, -79.866

A tree was reported down on power lines along Montrose Drive near the intersection with West Market Street.

Thunderstorm Wind, Randolph

When
January 11, 11:20 PM EST
Where
Randolph County, 4.89 mi ESE of Asheboro
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.673, -79.750

A tree was reported down in the road at Iron Mountain Road and North Carolina Highway 42.

Thunderstorm Wind, Randolph

When
January 11, 11:20 PM EST
Where
Randolph County, 3.17 mi ENE of Level Cross
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.903, -79.770

A tree was reported down on power lines along Bantam Road.

Thunderstorm Wind, Scotland

When
January 11, 11:31 PM EST
Where
Scotland County, 1.64 mi SSW of Ohio
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.799, -79.644

One tree was reported down on Tabernacle Road.

Thunderstorm Wind, Scotland

When
January 11, 11:37 PM EST
Where
Scotland County, 5.87 mi WSW of Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.930, -79.481

One tree was reported down on Nashville Church Road.

Thunderstorm Wind, Chatham

When
January 11, 11:40 PM EST
Where
Chatham County, 2.39 mi ESE of Siler City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.716, -79.431

Trees were reported down on power lines near the intersection of Alston Bridge Road and Old Plank Road.

Thunderstorm Wind, Person

When
January 11, 11:43 PM EST
Where
Person County, 1.54 mi W of Roseville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.348, -79.078

Trees and power lines were reported down at Hesters Store Road and L and J Wrenn Road.

Thunderstorm Wind, Hoke

When
January 12, 12:06 AM EST
Where
Hoke County, 2.92 mi ESE of Dundarrach
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.910, -79.100

One tree was reported down on Saint Pauls Road.

Thunderstorm Wind, Wake

When
January 12, 12:14 AM EST
Where
Wake County, 0.61 mi E of Asbury
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
35.781, -78.739

A tree was reported down on power lines near the intersection of Saddle Seat Drive at Western Boulevard.

Thunderstorm Wind, Wake

When
January 12, 12:15 AM EST
Where
Wake County, 0.56 mi W of Westover
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.780, -78.730

Trees were reported down on power lines near the intersection of Buck Jones Road at Norman Place.

Thunderstorm Wind, Johnston

When
January 12, 12:24 AM EST
Where
Johnston County, 4.19 mi NNE of Archer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.771, -78.330

Trees were reported down on power lines along Price Hocutt Road.

Thunderstorm Wind, Johnston

When
January 12, 12:36 AM EST
Where
Johnston County, 1.01 mi NE of Emit
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.740, -78.257

Trees were reported down on power lines near the intersection of North Carolina Highway 39 and North Carolina Highway 231.

Thunderstorm Wind, Harnett

When
January 12, 12:45 AM EST
Where
Harnett County, 3.33 mi NNE of Pineview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.360, -79.048

A large tree was reported down across Rosser Pittman Road.

Thunderstorm Wind, Halifax

When
January 12, 12:49 AM EST
Where
Halifax County, 0.41 mi WSW of Essex
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.247, -77.956

Trees were reported down on power lines near the intersection of North Carolina Highway 561 and North Carolina Highway 43.

Thunderstorm Wind, Hoke

When
January 12, 12:57 AM EST
Where
Hoke County, 3.19 mi ESE of Raeford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.000, -79.129

One tree was reported down on South Parker Church Road.

Thunderstorm Wind, Hoke

When
January 12, 12:57 AM EST
Where
Hoke County, 2.84 mi E of Raeford Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.020, -79.130

Two trees were reported down on Johnson Mill Road.

Thunderstorm Wind, Nash

When
January 12, 1:01 AM EST
Where
Nash County, 2.64 mi NNW of Westry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
36.003, -77.924

Trees were reported down on a power line along Red Oak Road near Pig Basket Creek.

Thunderstorm Wind, Sampson

When
January 12, 1:34 AM EST
Where
Sampson County, 3.54 mi SSE of Halls Store
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.070, -78.537

A tree fell on a house on McPhail Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 873204, 873201, 873202, 873210, 873222, 873223, 873224, 873225, 873244, 873245, 873247, 873249, 873252, 873654, 873655, 873656, 873657, 873660, 873661, 873658, 873659, 873662, 873663.